Alert archive / Texas / Wind Advisories in 2016

Wind Advisory 4, NWS San Angelo, TX

December 24, 201610 counties in Texas

NWS San Angelo, TX issued this wind advisory at Dec 24, 2016, 2:52 PM CST for 10 counties in Texas. It took effect at Dec 25, 2016, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2016, 2:52 PM CST (20:52 UTC)
In effect from
Dec 25, 2016, 12:00 AM CST
Expired
Dec 25, 2016, 12:00 PM CST
In force
12 hr
Issued by
NWS San Angelo, TX

Counties Callahan County, TX, Coke County, TX, Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 68 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS74 KSJT 242052
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
252 PM CST SAT DEC 24 2016

...WIND ADVISORY IN EFFECT FOR LATE TONIGHT AND CHRISTMAS MORNING...

.SUSTAINED WINDS OF 25 TO 30 MPH...WITH GUSTS TO 40 MPH ARE
EXPECTED TO DEVELOP ACROSS THE AREA LATE TONIGHT AND CHRISTMAS
MORNING.

TXZ049-054-064-065-098-099-113-114-127-128-251100-
/O.NEW.KSJT.WI.Y.0004.161225T0600Z-161225T1800Z/
FISHER-NOLAN-STERLING-COKE-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...HASKELL...THROCKMORTON...
WOODSON...STAMFORD...ANSON...HAMLIN...ALBANY...ABILENE...CLYDE...
BAIRD...CROSS PLAINS
252 PM CST SAT DEC 24 2016

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
CHRISTMAS DAY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
SUNDAY. 

* TIMING...12 AM TO NOON SUNDAY

* WINDS...25 TO 30 MPH WITH GUSTS TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
527 
WWUS74 KSJT 250549
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
1149 PM CST SAT DEC 24 2016

...WIND ADVISORY IN EFFECT OVERNIGHT AND CHRISTMAS MORNING...

.SUSTAINED WINDS OF 25 TO 30 MPH...WITH GUSTS TO 40 MPH ARE
EXPECTED TO DEVELOP ACROSS THE AREA OVERNIGHT AND INTO CHRISTMAS
MORNING.

TXZ049-054-064-065-098-099-113-114-127-128-251800-
/O.CON.KSJT.WI.Y.0004.161225T0600Z-161225T1800Z/
FISHER-NOLAN-STERLING-COKE-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...HASKELL...THROCKMORTON...
WOODSON...STAMFORD...ANSON...HAMLIN...ALBANY...ABILENE...CLYDE...
BAIRD...CROSS PLAINS
1149 PM CST SAT DEC 24 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY...

* TIMING...12 AM TO NOON SUNDAY

* WINDS...25 TO 30 MPH WITH GUSTS TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this wind advisory went out at Dec 24, 11:34 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Dec 24, 11:34 AM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1134 AM CST Sat Dec 24 2016

.AVIATION...
/18Z TAFS/

Deteriorating flight conditions expected today, with mainly IFR
ceilings developing across terminals. Low ceilings and fog
continue tonight with IFR conditions continuing, although KABI may
see ceilings lift to MVFR towards the end of the forecast period,
and a few hours of VFR early this afternoon(north edge of the
stratus just south of the area). Gusty south winds will develop
across the terminals after midnight, with gusts to 35 knots
possible at KSJT and KABI.

&&

.PREV DISCUSSION... /issued 1037 AM CST Sat Dec 24 2016/

UPDATE...

Updated zones and grids to expire the Dense Fog Advisory.
Otherwise, the current forecast package looks good.

PREV DISCUSSION... /issued 606 AM CST Sat Dec 24 2016/

AVIATION...
/12Z TAFS/

Deteriorating flight conditions expected today, with IFR ceilings
developing across all terminals. Fog will affect southern
terminals this morning, with visibilities 1/2SM or less through
mid morning. Low ceilings and fog continue tonight with IFR
conditions continuing, although KABI may see ceilings lift to
MVFR towards the end of the forecast period. Gusty south winds
will develop across the terminals after midnight, with gusts to
35 knots possible at KSJT and KABI.

PREV DISCUSSION... /issued 457 AM CST Sat Dec 24 2016/

SHORT TERM...
(Today and Tonight)

A potent upper level trough, currently coming onshore along the West
Coast, will become negatively tilted as it lifts northeast across
the Southern Rockies tonight into early Christmas Day. Ahead of this
system, cloudy and warm weather will prevail across West Central
Texas through tonight, with windy conditions developing after
midnight. A few light rain showers will be possible, mainly
tonight.

Low level moisture will continue to increase across the area today,
with low clouds spreading north through the morning hours. Some fog
development is expected through mid morning, especially across
southern counties. A few light rain showers will affect southeast
counties today but rainfall amounts will be very light. Temperatures
today will be around 10 degrees warmer than normal, with afternoon
highs in the upper 60s to around 70 degrees.

Cloudy and warm conditions will continue across the area tonight
into Christmas morning, with windy conditions developing after
midnight. As the upper trough lifts northeast across the Southern
Rockies tonight, surface low pressure will deepen over Colorado,
resulting in a corresponding increase in the surface pressure
gradient. The tightening pressure gradient, combined with an
intensifying low level jet (45 to 50 Knots), will result in breezy
to windy conditions developing after midnight. Sustained south winds
of 20 to 25 mph with gusts to 30 mph are expected, with some higher
gusts possible across western and northern counties where stronger
mixing takes place. Will hold off on a Wind Advisory for now but
this may be needed in later forecasts. A few light rain showers will
be possible, mainly after midnight but rainfall amounts will again
be very light. Temperatures are not expected to drop much overnight,
with lows mainly in the lower 60s.

24

LONG TERM...
(Sunday Night through Friday)

The deep upper trough over the Rockies on Christmas morning will
lift north-northeast into the Central and Northern Plains during the
day. A Pacific cold front will move east into western sections of
west central Texas by late morning, with gusty south winds
continuing ahead of this front. Winds will shift to the west with
passage of this front, and the front should extend from Richland
Springs to Junction by late afternoon. Showers will be possible
with this front, with the better chance and coverage across our
northern counties. Mid-level lapse rates may be marginally
supportive of isolated thunderstorms in the northern part of our
area. Skies will be cloudy on Christmas morning, with decreasing
cloud cover from the west during the afternoon. Temperatures look
warm for Christmas Day with highs in the upper 60s to 70 degrees.

The trailing portion of the cold front will stall just southeast
of our area Sunday night, and may shift back north toward the I-10
corridor in our southern counties by early Monday evening.
Carrying low PoPs for showers and isolated thunderstorms Monday
across the southern part of our area, given the proximity of the
front, lingering moisture,and where some destabilization is
indicated. Increasing cloud cover and cooler temperatures are
expected farther north across the rest of our area Monday, where
overrunning of 850mb moisture will occur. Remnant surface boundary
may linger through Tuesday. With lack of upper support, confidence
is low for showers to occur Monday night into Tuesday night anywhere
except perhaps the far southern part of our area. Mostly cloudy
skies are expected on Tuesday with near normal high temperatures
(mid 50s northwest to lower 60s along the I-10 corridor).

An upper trough is progged to deepen into the upper Midwest and
Great Lakes late Wednesday into Thursday. Associated cold front is
progged to push south across west central Texas Wednesday night.
After highs in the upper 60s to lower 70s on Wednesday, temperatures
will be cooler but close to normal on Thursday. The 00Z GFS and
ECMWF differ with the forecast details by late next week. The GFS
indicates a possibility for showers by Friday with quick return flow
and an incoming disturbance aloft. Given the uncertainty at this
time, however, keeping PoPs below 15 percent for our area.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  61  68  43 /  10  30  40   5
San Angelo 	 70  61  69  44 /  20  30  30   5
Junction 	 70  61  70  53 /  30  30  30  20
Brownwood 	 70  63  70  48 /  20  30  30  20
Sweetwater 	 68  60  67  41 /   5  30  40   0
Ozona      	 67  59  69  45 /  20  20  20   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

21
Hazardous weather outlook, Dec 24, 2:44 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CST SAT DEC 24 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
244 PM CST SAT DEC 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUSTAINED WINDS OF 25 TO 30 MPH...WITH GUSTS TO 40 MPH ARE
EXPECTED TO DEVELOP ACROSS THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUSTAINED WINDS OF 25 TO 30 MPH...WITH GUSTS TO 40 MPH ARE
EXPECTED THROUGH MID MORNING CHRISTMAS DAY.

A FEW THUNDERSTORMS MAY DEVELOP ACROSS EASTERN PORTIONS OF THE
FORECAST AREA ON MONDAY. DANGEROUS LIGHTNING WILL BE THE MAIN
HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 6:25 AM CSTDense Fog AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 11 more4 hr

Nearby

Wind Advisories in Texas, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.